'Huge risk' as benzodiazepine found in Brandon drug sample: harm reduction advocate
Benzodiazepine can be dangerous when paired with opioids like fentanyl, but can't be treated by naloxone
Manitoba's southwestern health region has issued an alert about a potentially dangerous substance recently found in a street drug sample confiscated in Brandon.
A beige powder that appeared in the city tested positive for fentanyl and bromazolam, Prairie Mountain Health said in a drug alert first posted to social media last week.
Bromazolam is in the benzodiazepine family. Benzodiazepines, or "benzos," are depressants typically prescribed as a sedative. They can be dangerous when paired with an opioid like fentanyl, because the sedation increases the risk of an overdose, according to Health Canada.
"What's most concerning for us is that it's not an opioid … so naloxone doesn't work on it," said Const. Myran Hamm, a public information officer with the Brandon Police Service, referring to the antidote used to treat opioid overdoses.
"That increases the risk for the individual using the substance as well as first responders and anyone who may come into contact with those substances."
When new substances appear in Brandon there is a minimal impact on police operations and responses, said Hamm, but they are cause for concern.
Prairie Mountain Health declined to comment, instead referring CBC to the province of Manitoba. A response from the province was not received by deadline.
Bromazolam is "very new" in Brandon, said Solange Machado, the Brandon co-ordiator with the Manitoba Harm Reduction Network, and there are a lot of unknowns about the drug.
"If someone is to have an overdose on this substance, naloxone will not work, which is a huge risk for our people who use drugs," Machado said.
No quick test for benzodiazepine
There's no quick way to tell if benzodiazepine or other substances are present, adding to the risks people who use drugs face, she said. Manitoba Harm Reduction does have test strips available, but those are only effective in detecting fentanyl in substances.
People can send drugs away for testing by visiting getyourdrugstested.ca, a free and anonymous Vancouver-based service, but that can be a time-consuming process, said Machado.
Since the drug alert was first issued by Prairie Mountain Health last week, there has been an increase in overdoses in the community, said Destiny Cathcart, co-chair of the Manitoba Harm Reduction Network's Brandon peer advisory council.
Some substance users are accessing drugs such as methamphetamine, not realizing they may contain benzodiazepine, she said.
The peer council works with the Harm Reduction Network to try to keep people who use drugs and those around them as safe as possible, said Cathcart.
Machado said that can include things like handing out harm reduction supplies, providing education to reduce stigma, and working to address the community's current needs by connecting with people who have lived experience with street drugs.
"We're the ones who are using it," Cathcart said. "You know, usually, as soon as we feel something funky with it, we tell Solange or … get it tested and figure it out," she said.
In more tragic cases, if a person dies from an overdose, an autopsy report may identify the substance, she said.
'They have a need'
The council serves as a network of people who can help keep others safe by spreading information about situations such as the latest drug alert through word of mouth.
People who use drugs and work with Manitoba Harm Reduction are part of the community, Machado said, and want to help create a safe and healthy space.
"It's dangerous because … benzos are strong and most people don't take them," Cathcart said. "And if you don't take them, like, on a daily occurrence … you overdose."
If people are using street drugs, she encourages them to "check on each other, and don't use alone and don't lock doors."
Machado also said since naloxone is ineffective for benzodiazepine overdose, it's important for users to ensure they have a way to make an emergency call.
People experiencing an overdose will appear unresponsive, have blue lips and struggle to breathe.
"I get the question ... 'Why are people using this drug if they know it can have these effects?' And I think it's just because the drug supply and brand is so inconsistent," Machado said. "The availability of people's drug of choice changes day to day."
That means people may end up using a substance they're unfamiliar with, she said.
"They have a need that they need to meet, and they're going to use what's available."